ALERT: Narcan Resistant Drug Hits Ontario

SELECT HOW TO SHARE
Advertisement

(ONTARIO) – Health officials are warning about a drug that is becoming far more common on the Ontario black market. Etizolam has been implicated in at least 12 overdose deaths in Ontario alone since 2017 and does not respond to Narcan.

Advertisement

The drug is being detected more frequently by Health Canda  in seized street drugs such as fentanyl and cocaine. A report says “Milder cases may present with dizziness, sedation, slurred speech and lethargy,” the report further says. “Severe overdose may result in coma, respiratory arrest, hypotension and hypothermia.”

Advertisement

Below are further details provided by Kingston Public Health.

What is Etizolam?

Etizolam is a medication from the benzodiazepine family that functions as a central nervous system depressant. Benzodiazepines (“benzos”) are used to treat anxiety disorders, panic attacks, sleep disorders or seizure disorders. Other “benzos” include Valium, Xanax, and Ativan.

Etizolam is not approved by Health Canada or the U.S. Food and Drug Safety Administration for medical use.

Advertisement

What are the concerns about Etizolam?

Etizolam has been implicated in several overdose deaths in Ontario since 2017. It has directly contributed to 7 deaths in 2018, and 5 deaths in the first six months of 2019.

There is reason to believe this drug is circulating widely in Ontario.

Why is Etizolam dangerous?

“Benzos” such as etizolam can cause dangerously slow breathing that may lead to overdose and death.  Etizolam is believed to be up to ten times stronger than diazepam (Valium).

Etizolam is often mixed with opioids such as fentanyl and oxycodone. If a drug is mixed or “cut” with etizolam, it may be hard to tell which drug is causing the overdose. Naloxone will not reverse an etizolam overdose but is not harmful if given.

Etizolam overdose

Etizolam overdose can present with signs and symptoms like an opioid overdose and can include:

  • central nervous system and respiratory depression,
  • dizziness,
  • sedation,
  • slurred speech, and
  • lethargy.

Reducing the risks of an overdose

If you use drugs, use them safely by:

  • not using alone,
  • using at a consumption and treatment services site,
  • using only one drug at a time,
  • not using drugs with alcohol,
  • using small amounts to test out the drug, and
  • carrying a naloxone kit.

Responding to an overdose

  • Always call 9-1-1 if an overdose is suspected
  • Administer naloxone
  • Do CPR if you have been trained

Source: Public Health

SELECT HOW TO SHARE

8 Replies to “ALERT: Narcan Resistant Drug Hits Ontario”

  1. WOW what next everyday there seems to be a new drug coming onto the market. Please people be careful you all have someone who loves you be smart and go get rehab but if not for your family & friends but for yourself no one wants to go to your funeral.

  2. LESS LAND CLAIM MONEY 4 LIBERALS 2 PAY OUT – NATIVE PEOPLE R MOST EFFECTED BY FENTYNAL ADDICTION – SAD THE NATIVE ELDERS DON T SEEM 2 CARE – CLIMATE CHANGE IS MORE IMPORTANT???????????

  3. Narcan should be used for a first or second attempt and if you have not got yourself into treatment then stop giving it altogether.

Comments are closed.